Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking terbinafine and had rashes all over body, finger nails with ridges. Biopsy showed psoriasis.Is it side effect?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
i have been taking TERBINAFINE and had a bad reaction my mouth swelled up i had a rash come up all over my body and itching like crazy all my skin came off i had a biospsy and it showed up psoriases this skin condition does not run through my family and i did not have this until i took the pills now the doctors are saying that i had psoriases and this terbinafine just brought it out is this true now my finger nails have been effected by deep ridges in them as they are growing how long does this drug TERBINAFINE stay in your body did this drug treatment cause the psoriasis ?? please help me i am very worried about my health thankyou
Posted Mon, 20 May 2013 in Skin Hair and Nails
Answered by Dr. Sudarshan 1 hour later
Certain drugs can cause psoriasis like skin rashes as a side effect and certain drugs can also precipitate psoriasis.Such medication include beta blockers ,anti inflammatory drugs ,lithium etc.TERBINAFINE is not known to cause psoriasis commonly.
As you have nail changes of psoriasis it is likely that you had psoriasis in your genes and it was precipitated or brought out by the drug.
Terbinafine remains in body for 2-3 months before being washed out.
However effective treatments are now available for psoriasis and it can be kept under control for very long times.
Hope this helps.
I will be available for follow up.
Above answer was peer-reviewed by
Follow-up: Taking terbinafine and had rashes all over body, finger nails with ridges. Biopsy showed psoriasis.Is it side effect? 1 hour later
if you have a biopsy the report came back it said that there was no drug reaction

what i do not understand is that before i took these pills i did not have hives all over my body i took 1x pill on sat 1xpill on sunday 1x pill on monday and tuesday my body started showing signs of hives i stopped taking the pills. in about 3 days my whole body was covered and my hand had swollen twice the size and i ended up in hospital and i was put on antibotics would antibotics kill the terbinafine drug
i was also put on piriton
my throat had swollen on the tuesday and i still have a bad cough

Now my skin is really smooth but i have only the skin of my legs with patches of new skin on which are smooth no sign of psoriasis and no reacurrence of skin problems my finger nails have been uplifted presumably from this drug I do not understandwhy this biopsy does not show a drug reaction can you please advis on the above thanks it is really worrying especially as my toes took a battering and they are growing fine the skin from the bottom of my feet also fell off is this not a drug reaction thanks appreciated
Answered by Dr. Sudarshan 14 hours later
As you are better now ,it can be a possible reaction to terbinafine.
Terbinafine can cause urticaria and angioedema as described by reddish rashes and throat problems cough.
As the terbinafine washed away slowly from your system ,you will not have any further problems now.You need to avoid terbinafine in future and related antifungal drugs.
Application of good moisturizer will allow remaining skin to return to normal.
Hope this helps.
I will be available for follow up.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor